Dense Fog, Sauk
- When
- December 16, 5:00 AM CST to 10:00 AM CST
- Where
- Sauk forecast zone
- Reported by
- AWOS
- Coordinates
- 43.427, -89.948 (the zone’s center; the record gives no point)
Light winds and abundant low level moisture led to the development of dense fog over northern sections of South Central Wisconsin and a small portion of Southeast Wisconsin during the overnight hours of December 16th. Increasing winds and drier air moving in with a cold front dissipated the fog before sunrise.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Light winds and abundant low level moisture led to the development of dense fog over northern sections of South Central Wisconsin and a small portion of Southeast Wisconsin during the overnight hours of December 16th. Increasing winds and drier air moving in with a cold front dissipated the fog before sunrise.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Dec 16, 4:31 AM CST, 29 minutes earlier.
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 431 AM CST SUN DEC 16 2012 .SHORT TERM... TODAY AND TONIGHT-FORECAST CONFIDENCE MEDIUM TO HIGH VORTICITY MAXIMUM RESPONSIBLE FOR LIGHT SHOWER ACTIVITY WILL MOVE FROM SW WI TO LAKE MI BY 18Z WITH THE BROAD SFC LOW REACHING LAKE SUPERIOR AND HURON. WLY WINDS WITH WEAK COLD FRONTAL PASSAGE THIS MORNING WILL END FOG BUT NOT ENOUGH DRYING OR SUBSIDENCE TO ELIMINATE STRATUS DECK. DENSE FOG ADVISORY WILL BE ALLOWED TO EXPIRE AT 4 AM BUT SMALL POCKETS OF DENSE FOG MAY LINGER AFTERWARD UNTIL COLD FRONT ARRIVES. LIGHT SHOWERS WILL GRADUALLY END FROM SW TO NE THROUGHOUT THE MORNING WITH ALSO A GRADUAL COOLING THROUGHOUT THE DAY. FOR TNT...WEAK SHORTWAVE TROUGH OVER WRN NE WILL TRACK ALONG FAR NRN IL WITH MID LEVEL SATURATING ON THE MODELS. HOWEVER IT DOES NOT APPEAR THERE WILL BE ENOUGH LIFT OR DEEPER SATURATION FOR PCPN. SOME MODELS AND MOS GUIDANCE DO ATTEMPT TO CLEAR STRATUS LATER THIS EVENING AND OVERNIGHT BUT LOW CONFIDENCE ON THIS ESPECIALLY WITH WEAK SHORTWAVE TROUGH ALOFT AND MOIST SFC CONDITIONS. LOW TEMPS FOR MON AM WILL RANGE FROM MID 20S WEST TO LOWER 30S FAR EAST. THIS DID ACCOUNT FOR SOME CLOUD COVER REMAINING THROUGHOUT THE NIGHT. MONDAY-FORECAST CONFIDENCE HIGH MODELS IN RATHER GOOD AGREEMENT IN PUSHING A COMPACT SHORT WAVE TROUGH ALONG THE MO/IA BORDER INTO CENTRAL ILLINOIS DURING THE DAY AND ACROSS IN/OH AT NIGHT. LIGHT PRECIPITATION SHOULD STAY SOUTH OF WISCONSIN WITH THIS. TUESDAY-FORECAST CONFIDENCE MEDIUM AS STRONG SHORT WAVE TROUGH MOVES INTO WESTERN STATES...BROAD UPPER RIDGING PUSHES INTO THE PLAINS. MODELS CONTINUE TO HAVE SHORT WAVE TROUGH PUSHING OUT OF MN INTO WI ON NORTHERN EXTENT OF RIDGE...WITH A WEAK SURFACE LOW. GEMNH IS FARTHER SOUTH AND HAS COLDEST SOLUTION...WITH BAND OF LIGHT SNOW COMING ACROSS SOUTHERN CWA. MEANWHILE GFS AND ECMWF ARE A BIT FARTHER NORTH WITH PRECIPITATION MAINLY NORTH OF CWA. WOULD BE A MIXTURE TO POSSIBLY ALL RAIN GIVEN WARMER SOLUTIONS. REGARDLESS SEEMS TO BE A MINOR EVENT. .LONG TERM... WEDNESDAY-FORECAST CONFIDENCE HIGH STRONG TROUGH MOVES ACROSS THE ROCKIES AND INTO THE CENTRAL PLAINS...INDUCING LEE CYCLOGENESIS OVER THE TEXAS PANHANDLE IN THE MORNING AND THEN PUSHING ACROSS OKLAHOMA DURING THE AFTERNOON. MODELS HAVE COME INTO EXCELLENT AGREEMENT ON THIS...WITH A MODELS AND ENSEMBLES TRENDING TOWARD CONSISTENT ECMWF SOLUTION. TRACK OF LOW IS NOW TIGHTLY CLUSTERED WEDNESDAY NIGHT FROM NEAR SGF-STL-SBN. ONLY DIFFERENCE IS TIMING AND ONSET OF STRONG DEEPENING. GFS IS FASTEST...ECMWF SLOWEST...AND GEMNH RIGHT IN BETWEEN. ECMWF HAS SIGNIFICANT DEEPENING OVER ILLINOIS DURING THE NIGHT. LOOKS LIKE SOUTHEAST AREA COULD HAVE RAIN OR SNOW...WITH RAIN BEING MOST LIKELY IN THE FAR SOUTHEAST. MOST OF THE GUIDANCE HAS 0C 850 MB ISOTHERM HANGING OVER THE FAR SOUTHEAST AND SURFACE TEMPS IN THE UPPER 30S. NORTHWEST WOULD BE ALL SNOW AND IT COULD BE HEAVY AFTER MIDNIGHT. THURSDAY-FORECAST CONFIDENCE HIGH GFS AND ECMWF BOTH DEEPEN LOW TO ABOUT 980 MB AS IT CROSSES LOWER MICHIGAN...STARTING IN THE FAR SOUTHWEST AND THEN MOVING TOWARD SAGINAW BAY AND EVENTUALLY LAKE HURON. ECMWF HAS 50-60 KNOT NORTH TO NORTHWEST WINDS AT 850 MB WITH TEMPS IN -4C TO -8C RANGE FOR ALL BUT FAR SOUTHEAST. CERTAINLY COULD RESULT IN BLIZZARD CONDITIONS SO MADE SURE WINDS WERE GUSTING TO AROUND 30 KNOTS AND ADDED BLOWING SNOW WORDING MAINLY AWAY FROM LAKE MICHIGAN. MOST OF THE MODELS INDICATE POTENTIAL FOR 6 TO 10 INCHES OF SNOW WITH NEARLY IDENTICAL SWATH FROM ROUGHLY MONROE TO MADISON... BEAVER DAM...AND FOND DU LAC. CIPS ANALOGS HAVE MEAN SNOWFALL OF 8" IN ALMOST EXACT AREA...PERHAPS A TAD NORTH. EVEN A 30-40% CHANCE OF A FOOT. SINCE WE TYPICALLY ISSUE WINTER STORM WATCHES WITH 50% OR GREATER CONFIDENCE...THIS EVENT IS NOW APPROACHING THAT LEVEL BUT WE TYPICALLY DO NOT ISSUE WATCHES BEFORE PERIOD 5 OR 6. WE ARE TALKING PERIODS 8 AND 9 HERE SO TOO EARLY. WILL CONTINUE TO HIT THIS IN SUPPLEMENTAL PRODUCTS LIKE HWO. RAIN IN FAR SOUTHEAST AND NEAR THE LAKE SHOULD TURN OVER TO SNOW BUT MUCH OF THE LIQUID COULD BE WASTED AS RAIN OR A MIX. THUS FAR SOUTHEAST MAY HAVE TROUBLE GETTING ADVISORY SNOWS IF THIS PANS OUT. DUE TO EXCELLENT AGREEMENT IN GUIDANCE HAVE CATEGORICAL POPS AND MENTION HEAVY SNOW POTENTIAL FOR NORTHWEST 2/3RDS OF CWA. FRIDAY-FORECAST CONFIDENCE HIGH GUIDANCE BUILDS IN RIDGE SURFACE AND ALOFT IN WAKE OF STORM. TEMPERATURE FORECAST WILL BECOME TRICKY BASED ON EXPECTED SNOW COVER AND DIFFERENCES IN STRENGTH OF COLD AIR AND SPEED OF WARM ADVECTION RETURNING LATE IN THE DAY. SATURDAY-FORECAST CONFIDENCE MEDIUM SHOULD BE DRY WITH LIMITED MOISTURE. MODELS FLATTEN THE UPPER RIDGE WITH A SHORT WAVE TROUGH AND PUSH A WEAK SURFACE FRONT THROUGH. && .AVIATION/12Z TAFS/...SHOWERS WILL GRADUALLY END THIS AM AS A SHORTWAVE TROUGH MOVES TO THE EAST. MVFR VSBYS WILL BECOME VFR BY SUNRISE AS A COLD FRONT ON SWLY WINDS CLEARS OUT THE LIGHT FOG. OTHERWISE IFR CIGS WILL LIFT TO 1.0-1.5 KFT DURING THE AFTERNOON AND LIKELY REMAIN AT THAT HT. FOR TNT. THERE IS UNCERTAINTY ON WHETHER STRATUS WILL BECOME FEW-SCT LATER THIS EVENING AND OVERNIGHT. BUT WITH ONLY WEAK SUBSIDENCE LATE TNT AND SUCH A LARGE STRATUS FIELD TO THE WEST WILL HANG ONTO THE STRATUS. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...NONE. LM...NONE. && TODAY/TONIGHT AND AVIATION/MARINE...GEHRING MONDAY THROUGH SATURDAY...CRAVEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 915 PM CST SAT DEC 15 2012 WIZ046-047-051-052-056>060-062>072-170315- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 915 PM CST SAT DEC 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TONIGHT AREAS OF FOG ARE EXPECTED TONIGHT...MAINLY OVER SOUTH CENTRAL WISCONSIN AND NORTH OF MILWAUKEE IN SOUTHEAST WISCONSIN...AS LIGHT WINDS AND VERY MOIST CONDITIONS WILL BE PREVALENT. SOME VISIBILITIES WILL DROP TO BELOW 1/2 MILE AT TIMES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY A STRONG STORM SYSTEM IS EXPECTED TO TRACK FROM THE SOUTHERN PLAINS INTO THE WESTERN GREAT LAKES REGION FOR WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. A MODERATE TO HEAVY SNOW BAND WILL DEVELOP AND IT MAY AFFECT PORTIONS OF SOUTHERN WISCONSIN DEPENDING ON THE TRACK OF THE LOW AND HOW COLD THE TEMPERATURES ARE. RAIN MAY ALSO AFFECT PORTIONS OF SOUTHERN WISCONSIN. IN ADDITION...THIS STORM SYSTEM WILL LIKELY PRODUCE WINDY CONDITIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED IN THE NEXT SEVEN DAYS. LMZ643>646-170315- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 915 PM CST SAT DEC 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TONIGHT A SMALL CRAFT ADVISORY IS IN EFFECT FOR BREEZY SOUTHEAST WINDS AND HIGH WAVES AS LOW PRESSURE TRACKS FROM THE CENTRAL PLAINS INTO WISCONSIN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY BRISK WINDS AND POSSIBLY GALES MAY OCCUR NEXT WEDNESDAY NIGHT THROUGH THE END OF NEXT WEEK AS A STRONG LOW PRESSURE AREA TRACKS ACROSS THE GREAT LAKES. HENTZ WWW.WEATHER.GOV/MKX
The national radar mosaic for the moment the first event began.
4 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, December 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 426983, 426984, 426985, 426986.